Texas, 2015

Flash Flooding and Hail in Texas, October 21 to 22, 2015

October 21 to 22, 2015 · NWS SJT · 9 events in 6 counties and zones

A slow moving cold front and a deep upper trough resulted in isolated severe thunderstorm reports. However, these systems interacted with plenty of moisture and resulted in very heavy rain and several reports of flash flooding across portions of West Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A slow moving cold front and a deep upper trough resulted in isolated severe thunderstorm reports. However, these systems interacted with plenty of moisture and resulted in very heavy rain and several reports of flash flooding across portions of West Central Texas. Very heavy rainfall in the Concho River watershed resulted in river flooding near Sterling City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 21, 6:00 PM CST, 0 minutes earlier.

Area forecast discussion, Oct 21, 6:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
700 PM CDT WED OCT 21 2015

.AVIATION...
/12Z TAFS/

Deteriorating conditions expected overnight. Currently seeing VFR
conditions across the terminals this evening but ceilings will
lower to MVFR by late evening. Should see ceilings lower to IFR
across the far southern terminals after 09Z, along with some
drizzle or light rain developing. Scattered rains showers will be
possible across the rest of the terminals overnight, with more
widespread showers and thunderstorms developing areawide on
Thursday, with predominantly MVFR ceilings persisting.

&&

.PREV DISCUSSION... /ISSUED 400 PM CDT WED OCT 21 2015/

SHORT TERM...
(Tonight)

An approaching upper-level storm system will continue to produce
showers and thunderstorms across all of West Central Texas tonight.
Deep moisture associated with this system, much of which is
streaming into West Central Texas from the Gulf of Mexico, will help
produce high rainfall amounts over much of West central Texas.
Although flash flooding is not a great concern for tonight, mainly
because of past dry conditions, some thunderstorms may produce
rainfall amounts around 1 inch in a matter of minutes. In addition,
there is at least some potential for a few severe thunderstorms,
mainly this afternoon and evening. The primary threats are damaging
winds and deadly lightning.

(Thursday)

..Flash flooding very possible most areas...

Showers and thunderstorms may produce flash flooding across much of
West Central Texas Thursday. An upper-level storm system, with deep
moisture, will begin to move over West Central Texas tomorrow. A
Flash Flood Watch is now in effect for those areas falling mainly
along and north of a line from Ozona, to San Angelo, to Brownwood,
from 7 AM CDT tomorrow morning until 7 AM CDT Friday morning.
rainfall amounts on Thursday may range from 1 to 3 inches, with some
areas possibly receiving 2 to 4 inches. With rain accumulation
tonight near 1 inch possible, additional rainfall amounts on
Thursday at these levels could easily create flash flooding.

LONG TERM...
(Thursday night through Wednesday)

..Heavy rainfall potential continues Thursday night into
Saturday...

Thursday night into Friday, the focus for heavy rainfall shifts
east and south, along and east of a Haskell to Abilene to San
Angelo line. This, as first upper shortwave heads northeast and a
secondary upper shortwave reforms back in New Mexico.

Friday night and Saturday the focus and concern for heavy
rainfall will shift east, along east of a Cross Plains...San
Angelo... Sonora line. This occurs as the upper trough moves
east, and a weak cold front along an Abilene to San angelo to
Ozona line, provides a focus for low level convection.

Additional rainfall amounts of 1 to 3 inches are likely Thursday
night into Saturday, with locally heavier amounts. Precipital
Water NAEFS ensemble member forecasts indicate 3 to 4 standard
deviations above normal into Saturday, with probabilities at or
above 99 percent for this time of year. Rainfall production will
be very efficient with individual storms producing 1 to 2 inches
of rainfall in an hour or two. Flooding risk is anticipated to
increase as soils saturate. A flash flood watch will likely be
continued for West Central Texas, but redefined based on areas
where heavy rainfall is expected.

Sprinkles possible Sunday after passage of upper shortwave and
loss of lift. A moist but cool atmosphere will remain in place
into Monday, becoming warmer and drier Tuesday as a broad surface
trough moves through, bringing light southwesterly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 65  77  65  79 /  50  80  90  50
San Angelo 	 66  78  64  79 /  60  80  80  60
Junction 	 68  80  68  79 /  50  70  70  80

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH from Thursday morning through Friday morning
for Brown-Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell-
Irion-Jones-Nolan-Runnels-Shackelford-Sterling-Taylor-
Throckmorton-Tom Green.

&&

99/99/24
Hazardous weather outlook, Oct 21, 2:03 PM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
303 PM CDT WED OCT 21 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-222015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
303 PM CDT WED OCT 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT THUNDERSTORMS THROUGH TONIGHT ACROSS ALL OF WEST CENTRAL
TEXAS. THE PRIMARY THUNDERSTORM HAZARDS TO BE ALERT FOR ARE
DAMAGING WINDS AND DEADLY LIGHTNING. IN ADDITION...HIGH RAINFALL
AMOUNTS MAY CREATE FLASH FLOODING IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES...WITH LOCALIZED HIGHER
AMOUNTS...ARE POSSIBLE THURSDAY INTO SATURDAY. THE PRIMARY THREAT
FROM HEAVY RAINFALL WILL BE FLOODING OF STREETS AND LOW WATER
CROSSINGS. IN ADDITION... A FEW STRONG TO MARGINALLY SEVERE
THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. THE PRIMARY THREATS WILL BE LARGE
HAIL...DAMAGING WINDS...AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WE MAY NEED TO ACTIVATE SOME SPOTTERS THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Oct 21, 5:41 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
641 PM CDT WED OCT 21 2015

TXZ154-155-170-220015-
MCCULLOCH TX-SAN SABA TX-MASON TX-
641 PM CDT WED OCT 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCCULLOCH...
NORTHWESTERN MASON AND WEST CENTRAL SAN SABA COUNTIES UNTIL 715 PM
CDT...

AT 641 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BRADY...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BRADY AROUND 655 PM CDT.
  ROCHELLE AROUND 710 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE US-
377/US 87 NEAR THE MASON-
MCCULLOCH COUNTY LINE AND THE INTERSECTION OF US-
377 AND RANCH ROAD 1222.

LAT...LON 3111 9892 3086 9935 3092 9948 3131 9938
TIME...MOT...LOC 2341Z 208DEG 20KT 3109 9930

The radar

The San Angelo radar (KSJT), 122 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, McCulloch

When
October 21, 6:00 PM CST to 6:02 PM CST
Where
McCulloch County, 2.73 mi SW of Satuit
Measured
1 in hail
Reported by
Public
Coordinates
31.170, -99.230

Thunderstorm Wind, McCulloch

When
October 21, 6:00 PM CST to 6:02 PM CST
Where
McCulloch County, 2.73 mi SW of Satuit
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.170, -99.230

The damaging thunderstorm winds were estimated at 60 mph and knocked down tree limbs and power lines.

Heavy Rain, Nolan

When
October 22, 7:10 AM CST to 9:42 AM CST
Where
Nolan County, 0.58 mi W of Sweetwater
Reported by
Law Enforcement
Coordinates
32.470, -100.410

Two inches of heavy rain fell in 30 minutes across Sweetwater. This heavy rain resulted in street flooding with water over the curbs and traffic nearly at stand still.

Flash Flood, Sterling

When
October 22, 12:19 PM CST to 5:45 PM CST
Where
Sterling County, 11.12 mi N of Sterling City to 12.23 mi N of Sterling City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.990, -101.020

Texas State Highway 163 just north of Sterling City was closed due to high water.

Flash Flood, Sterling

When
October 22, 1:25 PM CST to 5:45 PM CST
Where
Sterling County, 1.17 mi E of Sterling City to 0.64 mi E of Sterling City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.830, -100.980

The water was 10 feet over the Washington Street Bridge at the North Concho River just south of Sterling City. The water rose a foot every 12 minutes.

Flash Flood, Taylor

When
October 22, 2:22 PM CST to 6:00 PM CST
Where
Taylor County, 1.04 mi NNW of Wylie to 1.03 mi NNW of Wylie
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.394, -99.775

The intersection of Rebecca Lane and Catclaw Drive was flooded. There was one vehicle stalled at the intersection.

Flash Flood, Fisher

When
October 22, 3:32 PM CST to 5:30 PM CST
Where
Fisher County, 0.8 mi WSW of Mc Caulley to 0.56 mi SW of Mc Caulley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.776, -100.213

Farm to Market Road 57 in McCaulley was submerged by flood waters and a vehicle stalled out in the deep water. The occupant/s in the vehicle were rescued.

Flash Flood, Jones

When
October 22, 3:41 PM CST to 5:30 PM CST
Where
Jones County, 2.15 mi SSW of Hawley to 2.36 mi SSW of Hawley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.590, -99.840

Farm to Market Road 605 was flooded between Hodges and Hawley.

Flash Flood, Jones

When
October 22, 3:42 PM CST to 5:30 PM CST
Where
Jones County, 1.58 mi E of Hawley to 2.11 mi ESE of Hawley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.616, -99.803

Farm to Market Road 1226 was flooded just east of Hawley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604603, 604614, 604612, 604596, 604597, 604599, 604600, 604601, 604602.